In 1997, Mary Schmich, a Pulitzer-prize winning columnist for the Chicago Tribune, wrote a column that read as a “hypothetical” speech to that year’s graduating class. The idea was to impart wisdom accumulated after decades of life to a younger generation just starting out, to clue them in on things the author wished she had known when she was a fresh-faced 22-year-old. One of her nuggets was, “Don’t worry about the future. Or worry, but know that worrying is as effective as trying to solve an algebra equation by chewing bubble gum. The real troubles in your life are apt to be things that never crossed your worried mind. The kind that blindsides you at 4 p.m. on some idle Tuesday.”
Unfortunately, our lives in general, and medicine in particular, are full of examples of things that we just took for granted as safe but which turned out to surprise us with some negative effect.
For centuries, people ingested St. John’s Wort, a common nutritional supplement mainly used to help elevate depressed moods. The substance seemed innocuous enough. In 2000, however, a study reported the case of a transplant patient who had acute rejection of a liver 14 months after surgery due to a surprising decrease in cyclosporine levels.1 That same year, two heart-transplant patients suffered acute rejections, again due to depressed cyclosporine levels. Upon further investigation, it turned out the patients had begun taking St. John’s Wort before the transplants to help fight depression. When the supplement was discontinued, the cyclosporine levels went back to normal.
Recently, the world of ophthalmology had its own episode of being blindsided, when dozens of patients across the country developed sight-threatening eye infections—and even some deadly systemic infections—from their over-the-counter artificial tears. Ophthalmologists are besieged by many threats to their patients’ vision, but they probably didn’t expect artificial tears to be one of them. Granted, contaminated bottles of artificial tears are different than unexpected drug interactions, but maybe this incident will cause manufacturers or regulatory bodies to tighten things up just a bit more, just as surgeons learned to exhaustively investigate patients’ drug histories—including seemingly innocuous supplements like St. John’s Wort—before surgery.
Constant vigilance can be exhausting, and you don’t want a healthy awareness to turn into downright paranoia, but sometimes a little extra attention to a patient’s presentation, no matter how innocuous a sign or symptom might seem at the time, could make a big difference. As Kathryn Colby, MD, PhD, wrote in a JAMA Ophthalmology online commentary on the infections in late March in, “The current situation is a tangible reminder that any type of eye drop can have untoward effects. We all need to be vigilant observing and reporting unexpected events.”
— Walter Bethke
Editor in Chief
1. Nicolussi S, Drewe J, Butterweck V, et al. Clinical relevance of St. John's wort drug interactions revisited. Br J Pharmacol 2020;177:6:1212–1226.